The US Food and Drug Administration (FDA) alerts health care professionals of possible xylazine inclusion in fentanyl, heroin, and other illicit drug overdoses, as naloxone may not be able to reverse its effects.
The FDA says it is aware of increasing reports of severe side effects from individuals exposed to fentanyl, heroin, and other illicit drugs contaminated with xylazine.
The drug xylazine is FDA-approved for use in animals as a sedative and pain reliever.
“Xylazine is not safe for use in humans and may result in serious and life-threatening side effects that appear to be similar to those commonly associated with opioid use, making it difficult to distinguish opioid overdoses from xylazine exposure,” according to the agency.
The FDA says it does not know if side effects from xylazine exposure can be reversed by naloxone, a medicine widely used to reverse an opioid overdose rapidly.
Moreover, the agency does not know if reversal agents regularly used in veterinary medicine, such as yohimbine hydrochloride or tolazoline hydrochloride, are safe and effective in humans. Therefore, health care providers should not use them.
The FDA recommends the continued administration of naloxone for opioid overdoses and considering xylazine exposure if patients are not responding to naloxone or when there are signs or symptoms of xylazine exposure, such as severe, necrotic skin ulcerations.
In 2020, over 91,000 drug overdose deaths occurred in the US, with opioids accounting for 74.8% of them, the Centers for Disease Control and Prevention (CDC) data shows.
According to the World Health Organization (WHO), an opioid overdose can be identified by a combination of three signs and symptoms: pinpoint pupils, unconsciousness, and difficulties with breathing.
- US Food and Drug Administration. FDA alerts health care professionals of risks to patients exposed to xylazine in illicit drugs.
- Centers for Disease Control and Prevention. Drug Overdose Deaths Remain High.
- World Health Organization. Opioid overdose